Texas, 2019High Wind in Texas, May 20, 2019
May 20, 2019 · NWS EPZ · 1 event in 1 county or zone
A strong upper trough with a 110 knot jet was moving through the Four Corners region with an associated cold front moving through Far West Texas. Strong southwest winds ahead of the front gusted to 70 mph with this system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough with a 110 knot jet was moving through the Four Corners region with an associated cold front moving through Far West Texas. Strong southwest winds ahead of the front gusted to 70 mph with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 20, 3:37 AM MST, 8 hours 23 minutes earlier.
Area forecast discussion, May 20, 3:37 AM MST, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
437 AM MDT Mon May 20 2019
.SYNOPSIS...
We are in a windy weather pattern over the next 7 days, with today
being the day with the strongest winds. Very strong winds of 30 to
40 mph and areas of blowing dust will create hazardous driving
conditions and critical fire weather conditions by early afternoon.
We will see continued windy conditions on Tuesday and Wednesday,
though not as windy as today. The end of the week into the weekend
looks warm with occasionally breezy afternoon conditions.
&&
.DISCUSSION...
Today is the windiest day of what looks like a windy week.
Currently an upper level trough was moving across southern Nevada
and by this afternoon it will be centered near the Four Corners
region. The strong winds associated with the upper level trough
will combine with a deep lee side surface trough over southeast
Colorado to give us very windy conditions this afternoon. Most
locations today will see at least winds of 25 to 35 mph winds and
the Sacramento Mountains and parts of El Paso and Dona Ana
Counties will see winds of 35 to 45 mph with winds gusts well
above 50 mph. Areas of blowing dust will create hazardous driving
conditions as visibilities will vary greatly over a short area. In
addition to today's strong winds and blowing dust, we could see
some rain and a few isolated thunderstorms in the Gila Region. And
if the precipitation lingers into tonight, I wouldn't be
surprised to see a few snow flakes above 8,000 feet.
On Tuesday the main upper level trough will be to our northeast,
but we will still see windy conditions. Winds won't be as strong
as today, but they will still approach advisory level conditions
by Tuesday afternoon. Then on Wednesday we will see another upper
level storm system approach the region to continue to give us
windy conditions by Wednesday afternoon. Again, like Tuesday,
winds will be close, but just below advisory levels. By Thursday
and Friday we will still have a large upper level blocking ridge
over the southeast U.S. and an upper level trough to our west,
over the Great Basin, but our winds will slow and our temperatures
will be back to near average for this time of year. For next
weekend, we will still be dry and as the upper level trough to our
west drifts a little closer, we will see breezy afternoon
conditions both days. Other than today's slight chance for rain in
the Gila, it doesn't look like we will see any rain chances
through the end of the month.
&&
.AVIATION...20/12Z-21/12Z
An approaching upper level storm system will give us very strong
winds and areas of blowing dust today. Our ceilings won't be much
of a concern today, because the ceilings we do have, will be
pretty high SCT-BKN120-250. The main concern will be the blowing
dust and strong winds. The blowing dust will likely produce MVFR
and some IFR visibilities and in a few of the dust prone regions,
we might see some brief LIFR visibilities. Today's strongest winds
will be east of KDMN and south of KTCS. Strong winds at KELP,
KLRU, KALM and KSRR will impact ground operations as we will see
winds of 26040G48KT by late afternoon. Winds will diminish after
sunset, but we will see another windy day on Tuesday, though not
as strong as today's winds.
&&
.FIRE WEATHER...
Critical fire weather conditions will occur today, Tuesday and
likely on Wednesday. Currently a Red Flag warning is in effect for
the lowlands east of the Continental Divide for today and a Fire
Weather Watch is in effect for Tuesday for all of the lowlands. '
An approaching upper level storm system will give us very windy
conditions today. Winds west of the Rio Grande will be 30 to 40
mph and east of the river, we will see 35 to 45 mph winds with
gusts will above 50 mph. Min RH's today will be in the 10 to 15%
range for locations east of Deming and south of T or C. Though we
won't see as strong of winds on Tuesday, it still will be windy
(20 to 30 mph) with low RH's of 8 to 12% across the lowlands and
closer to 20% in the mountains. Not much change for Wednesday as
we will likely see Red Flag conditions that day as well in the
lowlands. For the end of the week, we will still be dry with min
RH's of 10 to 15% in the lowlands and near 20% in the mountains,
but winds should slow a somewhat. Then for the weekend we will
again approach Red Flag conditions since we will still be dry with
breezy afternoon winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 55 81 59 / 0 0 0 0
Sierra Blanca 84 51 80 54 / 0 0 0 0
Las Cruces 75 46 77 50 / 0 0 0 0
Alamogordo 76 46 75 52 / 0 0 0 0
Cloudcroft 53 31 53 40 / 0 20 0 0
Truth or Consequences 69 46 74 51 / 0 0 0 0
Silver City 59 39 65 43 / 30 20 0 0
Deming 72 44 77 48 / 0 0 0 0
Lordsburg 67 42 76 47 / 10 0 0 0
West El Paso Metro 78 53 80 57 / 0 0 0 0
Dell City 83 51 81 53 / 0 0 0 0
Fort Hancock 87 55 85 57 / 0 0 0 0
Loma Linda 76 49 75 54 / 0 0 0 0
Fabens 83 54 84 57 / 0 0 0 0
Santa Teresa 78 49 80 53 / 0 0 0 0
White Sands HQ 76 54 77 55 / 0 0 0 0
Jornada Range 75 45 76 50 / 0 0 0 0
Hatch 73 44 77 50 / 0 0 0 0
Columbus 74 49 79 51 / 0 0 0 0
Orogrande 78 49 77 53 / 0 0 0 0
Mayhill 64 38 63 45 / 0 10 0 0
Mescalero 62 35 62 43 / 0 20 0 0
Timberon 62 35 62 43 / 0 0 0 0
Winston 60 33 65 39 / 20 0 0 0
Hillsboro 66 42 71 46 / 10 0 0 0
Spaceport 71 42 75 49 / 0 0 0 0
Lake Roberts 57 33 63 38 / 30 20 0 0
Hurley 62 38 69 42 / 10 0 0 0
Cliff 63 33 70 40 / 40 20 0 0
Mule Creek 58 38 66 42 / 50 20 0 0
Faywood 64 41 69 45 / 10 0 0 0
Animas 69 41 78 47 / 0 0 0 0
Hachita 71 41 77 47 / 0 0 0 0
Antelope Wells 71 43 77 49 / 0 0 0 0
Cloverdale 64 42 73 46 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory from noon today to 9 PM MDT this evening
for NMZ407-410>413-417.
High Wind Warning from noon today to midnight MDT tonight for
NMZ411-413>416.
Red Flag Warning from noon today to 9 PM MDT this evening for
NMZ112.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NMZ111-112.
Wind Advisory from noon today to midnight MDT tonight for
NMZ401>410-412-417.
TX...Blowing Dust Advisory from noon today to 9 PM MDT this evening
for TXZ418>424.
High Wind Warning from noon today to midnight MDT tonight for
TXZ418-419.
Red Flag Warning from noon today to 9 PM MDT this evening for
TXZ055-056.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ055-056.
Wind Advisory from noon today to midnight MDT tonight for
TXZ420>424.
&&
BriceHazardous weather outlook, May 20, 5:32 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
632 AM MDT Mon May 20 2019
NMZ403>407-409>417-TXZ418>424-211245-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
632 AM MDT Mon May 20 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Today starts a windy period for the region. An upper level will
help give us very strong winds this afternoon. We will see winds
of at least 25 to 35 mph with gusts to 50 mph, with stronger winds
in the Sacramento Mountains and in El Paso and Dona Ana Counties.
The winds will help generate areas of blowing dust which could
create some hazardous driving conditions with quickly changing
visibilities. The dust will lesson after sunset and the winds will
slow some, but we will still be windy well into the evening hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will be windy again on Tuesday and Wednesday, but not as windy
as today. We will be warm and dry for the end of the week and then
breezy to windy again for the weeknight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
NMZ401-402-408-211245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Eastern Black Range Foothills-
632 AM MDT Mon May 20 2019
This Hazardous Weather Outlook is for portions of southwest New
Mexico.
.DAY ONE...Today and Tonight
We will see breezy to windy conditions today with a chance for
afternoon and evening showers and thunderstorms. A few
thunderstorms could produce some dry lightning. If the
precipitation lingers into the late night hours, we could see some
snow flakes briefly mix in with the rain showers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will be windy again on Tuesday and Wednesday, but not as windy
as today. We will be warm and dry for the end of the week and then
breezy to windy again for the weeknight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
High Wind, Eastern/Central El Paso County
- When
- May 20, 12:00 PM MST to 7:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
South Franklin Peak recorded a peak gust of 70 mph while a location 13 miles north-northeast of downtown El Paso recorded a gust to 64 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 20 to 23, 20193 deaths · 2 injured · $19 million · EF3 · 139 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 21, 20192 deaths · $534,000 · EF2 · 82 events
- Tornadoes and Flash Flood in Texas, May 20 to 21, 20192 injured · $705,000 · EF3 · 45 events
- Flooding in Oklahoma, May 20 to 31, 20192 deaths · 21 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 22, 20192 injured · $2.4 million · EF2 · 79 events
- Tornadoes and Flash Flood in Kansas, May 20 to 22, 2019$1.1 million · EF1 · 13 events
- Tornadoes and Flood in Texas, May 20 to 21, 2019$360,000 · EF0 · 21 events
- Hail and Winter Weather in California, May 20 to 21, 2019$286,000 · 0.75 in hail · 2 events
- Tornado and Flash Flooding in Texas, May 20, 2019EF0 · 42 events
- Flash Flooding and Flooding in Kansas, May 20 to 23, 2019$10,000 · 1.5 in hail · 31 events
- Flooding in Minnesota, May 20 to 31, 2019$27,000 · 2 events
- Hail in Arkansas, May 20, 2019$25,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826712.